Texas, 2014

Hail in Texas, March 28, 2014

March 28, 2014 · NWS EWX · 35 events in 6 counties and zones

Southeasterly flow in the boundary layer loaded the low levels with moisture. A combination of a dryline, an upper level shortwave trough, and jet streak then moved through the region causing thunderstorms some of which produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Southeasterly flow in the boundary layer loaded the low levels with moisture. A combination of a dryline, an upper level shortwave trough, and jet streak then moved through the region causing thunderstorms some of which produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 28, 12:01 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 28, 12:01 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
101 PM CDT FRI MAR 28 2014

.AVIATION...
/18Z TAFS/
UPPER END MVFR CONDITIONS ARE EXPECTED ALONG THE I-35 TERMINALS
FOR THE NEXT FEW HOURS. ACROSS KDRT...VFR CONDITIONS ARE EXPECTED
FOR THE ENTIRE FORECAST CYCLE. A DRY-LINE IS PUSHING ACROSS THE
WESTERN HALF OF SOUTH CENTRAL TEXAS EARLY THIS AFTERNOON WITH VERY
UNSTABLE CONDITIONS AHEAD OF IT. STRONG TO SEVERE STORMS ARE
ANTICIPATED FOR THIS AFTERNOON AND EARLY EVENING WITH SOME OF THE
STORMS POSSIBLY AFFECTING THE KAUS FROM 20Z TO 22Z.
LATER THIS EVENING...A COLD FRONT WILL PUSH ACROSS THE AREA
BRINGING NORTHERLY WINDS OF 10 TO 15 MPH MOST AREAS WITH LESSER
WINDS OVER THE RIO GRANDE PLAINS. VFR CONDITIONS SHOULD PREVAIL
ACROSS AREA SITES LATE THIS EVENING THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              52  80  49  80  53 /  10   0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  49  79  45  79  49 /  10   0   0   0  -
NEW BRAUNFELS MUNI AIRPORT     51  81  47  79  52 /  -    0   0   0  -
BURNET MUNI AIRPORT            47  77  46  78  52 /  -    0   0   0  -
DEL RIO INTL AIRPORT           54  83  55  82  56 /   0   0   0   0  -
GEORGETOWN MUNI AIRPORT        47  78  46  78  52 /  10   0   0   0  -
HONDO MUNI AIRPORT             52  83  51  82  54 /   0   0   0   0  -
SAN MARCOS MUNI AIRPORT        51  80  47  79  52 /  -    0   0   0  -
LA GRANGE - FAYETTE REGIONAL   57  80  49  77  54 /  20   0   0   0  -
SAN ANTONIO INTL AIRPORT       54  82  51  80  55 /  -    0   0   0  -
STINSON MUNI AIRPORT           54  82  52  81  55 /  -    0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: DIMMIT...EDWARDS...KINNEY...MAVERICK...UVALDE...VAL
VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Mar 28, 10:52 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1152 AM CDT FRI MAR 28 2014

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1152 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID DAY FOR THE SAN
ANTONIO METRO AREA AND AREAS EXTENDING EAST AND NORTH OF SAN
ANTONIO...INCLUDING THE INTERSTATE 35 CORRIDOR AND EASTWARD. STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHEAST HILL
COUNTRY OR EAST AND NORTHEAST OF A LLANO TO SAN MARCOS TO
HALLETTSVILLE LINE. THE MAIN CONCERN FROM THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL DIMINISH AND END BY
EARLY EVENING.

IN ADDITION...VERY DRY AND WARM CONDITIONS ALONG THE RIO GRANDE
PLAINS AND SOUTHERN EDWARDS PLATEAU WILL RESULT IN VERY LOW
RELATIVE HUMIDITY VALUES. THIS COUPLED WITH BREEZY WEST WINDS WILL
GENERATE CRITICAL FIRE WEATHER CONDITIONS FOR THOSE AREAS THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM 1 TO 6 PM THIS
AFTERNOON FOR THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Mar 28, 1:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT FRI MAR 28 2014

TXZ172-282015-
BURNET-
225 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET COUNTY UNTIL 315
PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF CHAPPEL...OR 14 MILES WEST OF
LAMPASAS...MOVING EAST AT ABOUT 20 TO 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN BURNET COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3104 9793 3096 9792 3095 9842 3096 9844
      3103 9843
TIME...MOT...LOC 1924Z 270DEG 19KT 3102 9835

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 hail. Local standard time, as filed.

Hail, Burnet

When
March 28, 1:35 PM CST
Where
Burnet County, 9.16 mi N of Lake Victor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.030, -98.230

Hail, Williamson

When
March 28, 2:35 PM CST
Where
Williamson County, 3.01 mi NNW of Jarrell Sybert Arpt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
30.820, -97.670

Hail, Williamson

When
March 28, 2:49 PM CST
Where
Williamson County, 1.19 mi E of Jarrell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.820, -97.580

Hail, Williamson

When
March 28, 3:15 PM CST
Where
Williamson County, 0.91 mi SE of Old Round Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.490, -97.660

Hail, Williamson

When
March 28, 3:21 PM CST
Where
Williamson County, 0.91 mi NE of White Stone
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.530, -97.820

Hail, Williamson

When
March 28, 3:22 PM CST
Where
Williamson County, 0.69 mi S of White Stone
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.510, -97.830

Hail, Travis

When
March 28, 3:30 PM CST
Where
Travis County, 2.76 mi WNW of Fiskville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.370, -97.740

Hail, Williamson

When
March 28, 3:30 PM CST
Where
Williamson County, 1.19 mi E of Jollyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.450, -97.750

Hail, Travis

When
March 28, 3:30 PM CST to 3:35 PM CST
Where
Travis County, 4.06 mi SW of Mc Neil
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.410, -97.770

A thunderstorm produced hail from pea size to one inch for five minutes.

Hail, Travis

When
March 28, 3:33 PM CST
Where
Travis County, 3.63 mi SW of Waters Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.390, -97.750

Hail, Travis

When
March 28, 3:33 PM CST
Where
Travis County, 3.06 mi WSW of Waters Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
30.410, -97.750

Hail, Travis

When
March 28, 3:34 PM CST
Where
Travis County, 0.91 mi SE of North Oaks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.370, -97.670

Hail, Travis

When
March 28, 3:35 PM CST
Where
Travis County, 2.74 mi NW of Austin Mabry
Measured
1 in hail
Reported by
Public
Coordinates
30.350, -97.800

A thunderstorm produced quarter size hail at the intersection of Spicewood Springs Rd. and MoPac Expy.

Hail, Travis

When
March 28, 3:38 PM CST
Where
Travis County, 2.76 mi WNW of Fiskville
Measured
1 in hail
Reported by
Public
Coordinates
30.370, -97.740

Hail, Travis

When
March 28, 3:40 PM CST
Where
Travis County, 0.6 mi W of North Oaks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.380, -97.690

Hail, Travis

When
March 28, 3:42 PM CST
Where
Travis County, 0.69 mi S of Fiskville
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
30.340, -97.700

Hail, Travis

When
March 28, 3:44 PM CST
Where
Travis County, 0.69 mi N of Fiskville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.360, -97.700

Hail, Travis

When
March 28, 3:45 PM CST
Where
Travis County, 1.92 mi ESE of Fiskville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.340, -97.670

Hail, Travis

When
March 28, 3:45 PM CST
Where
Travis County, 2.38 mi E of Sprinkle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.350, -97.590

Hail, Travis

When
March 28, 3:45 PM CST
Where
Travis County, 0.6 mi E of North Oaks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.380, -97.670

Hail, Travis

When
March 28, 3:52 PM CST
Where
Travis County, 2.26 mi SE of Fiskville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.330, -97.670

Hail, Bastrop

When
March 28, 4:03 PM CST
Where
Bastrop County, Elgin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.350, -97.370

A thunderstorm produced golf ball size hail at Elgin High School.

Hail, Bastrop

When
March 28, 4:15 PM CST
Where
Bastrop County, 5.21 mi WNW of Sayersville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.260, -97.410

Hail, Bastrop

When
March 28, 4:20 PM CST
Where
Bastrop County, 1.83 mi SE of Sayersville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.210, -97.310

Hail, Bastrop

When
March 28, 4:25 PM CST
Where
Bastrop County, 1.51 mi SSE of Phelan
Measured
1 in hail
Reported by
Public
Coordinates
30.150, -97.320

Hail, Bastrop

When
March 28, 4:30 PM CST
Where
Bastrop County, 1.2 mi W of Bastrop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.120, -97.340

Hail, Bastrop

When
March 28, 4:33 PM CST
Where
Bastrop County, 3.07 mi WSW of Bastrop
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.110, -97.370

Hail, Bastrop

When
March 28, 4:35 PM CST
Where
Bastrop County, 2.49 mi WSW of Bastrop
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.110, -97.360

Hail, Fayette

When
March 28, 4:45 PM CST to 5:00 PM CST
Where
Fayette County, 0.91 mi SE of Winchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.010, -97.010

A thunderstorm produced hail ranging from half to an inch for 15 minutes.

Hail, Fayette

When
March 28, 5:09 PM CST
Where
Fayette County, 0.6 mi W of Kirtley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.970, -97.110

Hail, Fayette

When
March 28, 5:09 PM CST
Where
Fayette County, 0.91 mi SE of Winchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.010, -97.010

Hail, Fayette

When
March 28, 5:12 PM CST
Where
Fayette County, 1.38 mi S of West Pt
Measured
0.88 in hail
Reported by
Public
Coordinates
29.930, -97.020

Hail, Fayette

When
March 28, 5:40 PM CST
Where
Fayette County, 0.92 mi SW of Flatonia Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
29.690, -97.110

Hail, Fayette

When
March 28, 5:50 PM CST
Where
Fayette County, 1.51 mi SSE of Praha
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.650, -97.060

Hail, Lavaca

When
March 28, 6:42 PM CST
Where
Lavaca County, 9.7 mi NE of Speaks
Measured
1 in hail
Reported by
Public
Coordinates
29.360, -96.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502617, 502619, 502620, 502621, 502622, 502623, 502624, 502625, 502630, 502626, 502627, 502628, 502629, 502631, 502632, 502633, 502634, 502635, 502636, 502637, 502638, 502639, 502640, 502641, 502642, 502643, 502644, 502645, 502646, 502647, 502648, 502649, 502650, 502651, 502652.